Multiple Sclerosis, Not Today MS, Uncategorized

Tecfidera

***Let’s begin this post with a little disclaimer… I’m not a doctor. I am not any kind of replacement for your neurologist’s advice. This is my personal experience and hopefully by reading it, you will know what questions to ask your doctor. Whatever you do, get a neurologist you TRUST and ask all the questions you want. Their expertise is invaluable. Also, this is NOT SPONSORED. This is my true and honest experience… the good, the bad, the ugly. 

One of the hardest parts of being diagnosed with Multiple Sclerosis is deciding on a medication. To say it’s “overwhelming” doesn’t even begin to describe it. There aren’t that many to choose from, depending on your type of MS, but the lists of possible side effects can make anyone weary of what to pick. It’s like getting to choose your own form of torture! Would I rather have severe stomach cramping, flu like symptoms, or chest pains and possible cardiac arrest? Yikes!

For a variety of reasons and guidance from my neurologist, I chose Tecfidera. I remember scouring the internet in the days after choosing my medicine to find someone who had a positive experience and it seemed all I could find were people griping about the painful side-effects and why they quit taking the medicine. It’s my hope that by telling my Tec Story that you can be encouraged if you are looking at this med to treat your type of Multiple Sclerosis.

When deciding on a medication, my neurologist informed me there were three types of MS meds: injections, pills, and infusions. The infusion medications were not really a good option for me because my disease appeared to be in the very early stages. I was encouraged to look mostly at the pill forms and I was happy to not be considering an option that would mean a weekly shot! Many people have had success with the injections, but I liked what I read about the effectiveness of the pills versus the injections so I focused my research there.

Tecfidera was the medicine I kept coming back to because of their claims and because their side-effects seemed the least scary.

According to Tecfidera’s website, the drug (dimethyl fumarate) can cut a person’s risk for MS relapses by 49%! There have been a lot of other really great results from their clinical trials including claims that Tecfidera users “were 38% less likely to experience physical disability progression compared with those taking placebo”.

The side-effects listed are no joke, though. Flushing and stomach cramps. I read that and I thought, I can handle that! Bring it on! I have a pretty high tolerance for pain and I can be very determined when I want to be so I wasn’t too scared… Oh boy. I’ll talk more about this in a bit.

And then, there’s PML. Progressive Multifocal Leukoencephalopathy is the word that pops into my brain at 2:30 am and robs my sleep. It’s the word I hope I can forget and my family never hears. Unfortunately, it’s a risk of most MS medications. My neurologist keeps a very close eye on my WBC, particularly my Lymphocyte count to keep that risk from being too great.

Okay, so here’s the info I’m hoping might help someone. If you are researching meds or are about to begin tec, this was my experience that first month. Keep in mind, people are different. This may not be your experience at all. And please keep in mind, I STUCK WITH IT! I’m still on this medication and have celebrated three good MRI Reports while on this med so IT IS WORKING!

The first week, I took a half dose–120mg–twice per day. I was told to take it with food, especially fat. The first day, I found out what flushing was. About 4 hours after my first dose, I began having a very hot burning sensation on the top of my head, then down my face, in my ears, on my chest and arms. Then I began to itch, but my skin felt so irritated, scratching didn’t seem to help. I looked in the mirror and I looked very much like a lobster. The heat/pain lasted for about 10 minutes. My nose began to run uncontrollably. Then I began to feel better, although the redness didn’t subside for over an hour. I decided if that’s all flushing was about, I could deal with it, especially if this pill kept MS at bay.

I didn’t have any stomach side-effects on the half dose. The dosing directions say to begin taking the full dose–240mg– 2 times per after 1 week on the low-dose. I took the first full dosage on a Wednesday. Thursday and Friday went by with no issues. On Saturday of that week, it was my birthday. My husband gave me a gift cert. for a massage and I remember being on my stomach in this beautiful spa having all my tense spots worked on when suddenly this faint “cat clawing” sensation began in my stomach. OH! I thought… This is what they were talking about. Stomach cramps aren’t a big deal–I got this. 

After my evening dose of meds, I proclaimed that I didn’t “got this.” I was crying and in so much pain. I couldn’t sleep, couldn’t find a position that provided relief, there was no amount of hot baths or heat pads or prayers that were touching this pain. My husband scoured the internet looking for other people’s tips and tricks for taking the med… I ate peanut butter, bananas, spoonfuls of coconut oil, eggs, all manner of things and would immediately get sick and throw them back up. Lower stomach troubles began too. And all the while, the minor cat clawing sensation in my stomach had turned into a giant bobcat attacking the crap out of my insides. No sleep happened that night. For whatever reason, I kept taking the meds through the next day. The pain got worse with each pill, but I wanted so bad to stick with it and not be a “quitter”. I didn’t try to get a hold of my doctor on Sunday. I should have. I prayed. I wanted SO bad to stay on this med and not have to switch.

Monday, things were still horrible. My husband called my neurologist and she immediately called me in some meds to help calm my stomach down as well as an allergy med that actually had been proven to help with the side-effects. She had me skip my next dose of tec and go back on the half dose for another week. After that week, I took a half dose in the morning, and a full dose in the evening and continued that for two weeks. After the two weeks, I went on the full dose. NO STOMACH ISSUES!

A lot of people can’t tolerate the stomach cramps when first beginning tecfidera. If you can’t, don’t feel like a “quitter”. But, let me tell you the positives so that maybe if you are in the throws of those early days of Tec, it could inspire you to stick with it!

Why I love Tecfidera: 

  1. No relapses. None. Not since before beginning the med 3.5 years ago.
  2. 3 great annual MRIs with no changes.
  3. It’s a pill I take twice a day. No worries about injections or needles.
  4. Side-effects now are very minimal. Flushing happens occasionally, but never to the degree of that first day I took the medicine. Taking my morning pill in the middle of my breakfast of scrambled eggs seems to do the trick! And rarely, I’ll have stomach cramps, but they are nothing compared to early on and usually go away on their own after a couple of hours.
  5. Studies continue to show the effectiveness of Tecfidera at reducing risk for future relapses.
  6. Co-pay assistance program. If you’re new to MS, you’ll soon learn that most manufacturers have programs to help you pay for your medicine. Without the copay assistance program, I would pay $1084 out of pocket per month for my Tecfidera, but thankfully I don’t have to. My insurance pays for the majority of it, and then Biogen kicks in for the balance I would be responsible for. I’m beyond grateful for this.

The not-so-great parts of Tecfidera:

  1. Those side-effects in the beginning were NO JOKE. Without the support and help from my neurologist, there’s no way I could have stuck with the suggested dosing.
  2. Remembering to take a pill twice a day. Ideally, tec should be taken 12 hours a part. For me, it’s easier to remember to take it at breakfast and at dinner. Still, I have reminders set on my phone and everyone in my family knows to ask me twice a day if I’ve remembered to take my medicine.
  3. PML. I don’t like to think about it. I’m happy my neurologist keeps such a close eye on my WBC and tells me not to worry unless she worries. But it is a real risk with this medicine and one should understand that risk before taking this medicine.

I really hope this helps you with your decision making! I have to say, I have many MS friends who are all on a variety of meds for different reasons and many have had success with others as well as Tecfidera. You do what’s best for YOU! But be informed, educated, and work closely with your doctor to determine what’s absolutely best for you!

Do you have any questions? Feel free to comment below or shoot me a message!

2 thoughts on “Tecfidera”

  1. Hi Nora! Thanks for posting this. I have a friend who was just diagnosed with MS and is getting ready to start on this medication so I forwarded your blog post to her. 🙂

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s